Texas, 2013

Damaging Winds in Texas, August 16, 2013

August 16, 2013 · NWS HGX · 9 events in 4 counties and zones

A severe thgunderstorm developed during the late afternoon through early evening hours and produced wind damage as it moved southward from The Woodlands area to the Angleton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
$25,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A severe thgunderstorm developed during the late afternoon through early evening hours and produced wind damage as it moved southward from The Woodlands area to the Angleton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 16, 2:44 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 16, 2:44 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
344 PM CDT FRI AUG 16 2013

.DISCUSSION...
POTENT SHORTWAVE CURRENTLY MOVING SE INTO THE REGION HAS TAPPED
INTO REMAINING MOISTURE TO PRODUCE SCT SHRA/TSRA ACROSS THE
NORTHERN PARTS OF THE REGION. SUSPECT THESE WILL INCREASE IN
AREAL COVERAGE DURING THE NEXT COUPLE HOURS AND ASSOCIATED STORMS
WILL PROBABLY COLLIDE WITH THE SEABREEZE THIS EVENING FOR FURTHER
BRIEF ENHANCEMENT. AS WE SAW THE OTHER DAY...ISOLATED
STRONG/SEVERE CELLS AND LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE
IN THIS TYPE SCENARIO. EXPECT ACTIVITY TO DECLINE TOWARD MID
EVENING.

THIS SHORTWAVE WILL CARVE OUT A DEEPER MID LEVEL TROF ACROSS THE
NORTHERN GULF AND LOOKS LIKE IT IS ALREADY DRAWING SOME OF THE
MID/UPPER MOISTURE NORTHWARD FROM THE YUCATAN. THAT BEING
SAID...THE LLVL CIRCULATION IS BEING LEFT EXPOSED WELL TO THE SW
AND WITHOUT ANY CONVECTION. IN ORDER FOR SOMETHING TROPICAL TO
DEVELOP WE'LL NEED TO GET SOME SUSTAINED CONVECTION GOING AROUND
THE LLVL CENTER AND IF/WHEN THAT'LL HAPPEN IS QUITE QUESTIONABLE.
LOOKING AT W/V IMAGERY...THERE IS A LOT OF MID/UPPER DRY AIR FROM
WHERE THE CIRCULATION IS TO THE COAST OF MEXICO WHICH DOESN'T
PROVE FAVORABLE IN THE SHORT TERM. STILL NOT OUT OF THE REALM OF
POSSIBILITY ANOTHER SEPARATE CIRCULATION WILL DEVELOP FURTHER THE
NE BUT WE'RE JUST START PLAYING THE "WHAT-IF" GAME AT THIS POINT.
FWIW...HIGHER WIND WILL PROBABLY BE ENCOUNTERED FURTHER
N W/ TIME. BOTTOM LINE REGARDING TROPICAL DEVELOPMENT - WE'LL
JUST HAVE TO WAIT AND SEE IF A SUSTAINED & BETTER DEFINED LLVL
CIRCULATION DEVELOPS.

SO THE FCST UNCERTAINTY REMAINS FAIRLY HIGH. WILL CLOSELY FOLLOW
ECMWF SENSIBLE WX SOLN IN THE MEANTIME WHICH SHOWS A DRY WEEKEND
UNTIL WAVE AXIS & DEEPER MOISTURE MOVES CLOSER TO THE REGION MON
& TUE. WILL INCREASE POPS OFFSHORE & CLOSER TO THE COAST DURING
THAT PERIOD. TROF/WAVE/SYSTEM (AGAIN...ACCORDING TO ECMWF) SHOULD
EVENTUALLY SLIDE WWD INTO MEXICO UNDER THE UPPER RIDGE TO THE
WEST. THIS RIDGE THEN SHIFTS INTO THE CNTL PLAINS THRU THE
REMAINDER OF NEXT WEEK...BUT GENERALLY NOT ALL THAT STRONG AND
RATHER FLAT DOWN HERE. SO THINK DIURNAL ISO/SCT DAILY PRECIP
REMAINS A POSSIBILITY. 47

&&

.MARINE...
A WEAK STATIONARY FRONT IS EXPECTED TO PERSIST NEAR THE COAST OR
JUST OFFSHORE THROUGH SATURDAY. THE MAIN IMPACT WILL BE ISOLATED TO
SCATTERED SHOWERS MAINLY TONIGHT AND EARLY SATURDAY MORNING.
CONDITIONS LATE THIS WEEKEND INTO EARLY NEXT WEEK WILL BE DETERMINED
MAINLY ON WHETHER ANY TROPICAL DEVELOPMENT OCCURS IN THE GULF OF
MEXICO AND ITS EVENTUAL TRACK. EVEN THOUGH THERE WAS A LOW-LEVEL
CIRCULATION ON SATELLITE...THE CONVECTION TODAY SO FAR HAS BEEN
ASSOCIATED WITH AN UPPER LOW LOCATED NORTH OF THE YUCATAN PENINSULA.
MARINERS ARE ADVISED TO MONITOR THE SYSTEM OVER THE WEEKEND. 40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      71  96  69  96  72 /  20  10  10  10  10
HOUSTON (IAH)              72  95  71  95  72 /  50  10  10  10  10
GALVESTON (GLS)            79  92  78  91  78 /  50  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Aug 16, 2:54 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 PM CDT FRI AUG 16 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-172100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
354 PM CDT FRI AUG 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE MID
EVENING HOURS. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS AND LOCALLY HEAVY DOWNPOURS. THIS WILL BE ESPECIALLY
TRUE ALONG AND SOUTH OF INTERSTATE 10 WHERE INCOMING STORMS FROM
THE NORTH WILL COLLIDE WITH THE SEABREEZE. PORTIONS OF THE
HOUSTON METRO RUSH HOUR WILL BE AFFECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE SUBMIT SEVERE WEATHER
REPORTS TO OUR TWITTER ADDRESS @NWSHOUSTON. USE HASHTAGS #HOUWX
AND #TXWX.

GMZ330-335-350-355-370-375-172100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
354 PM CDT FRI AUG 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

EXPECT SOME SHOWERS AND THUNDERSTORMS TO MOVE INTO THE REGION
FROM THE NORTH LATER THIS EVENING. WINDS AND SEAS WILL BE HIGHER
IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MARINERS SHOULD MONITOR THE LATEST MARINE FORECASTS FOR POSSIBLE TROPICAL
DEVELOPMENT IN THE SOUTHERN OR CENTRAL GULF OF MEXICO. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 16, 1:11 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
211 PM CDT FRI AUG 16 2013

TXZ163-176-177-198-161945-
WALKER-MADISON-GRIMES-HOUSTON-
211 PM CDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON...NORTHERN
WALKER...AND FAR SOUTHWESTERN HOUSTON COUNTIES...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIDWAY...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...MIDWAY...AND CRABBS PRAIRIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3082 9546 3068 9579 3102 9595 3110 9580
      3109 9577 3111 9577 3112 9575
TIME...MOT...LOC 1909Z 330DEG 24KT 3101 9582

40
Special weather statement, Aug 16, 2:56 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
356 PM CDT FRI AUG 16 2013

TXZ177-178-199-162145-
WALKER-SAN JACINTO-MONTGOMERY-
356 PM CDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...FAR WESTERN
SAN JACINTO...AND MONTGOMERY COUNTIES...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HUNTSVILLE STATE PARK...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN CONROE...SOUTHEASTERN HUNTSVILLE...WILLIS...PANORAMA
VILLAGE...NEW WAVERLY...MONTGOMERY...HUNTSVILLE STATE PARK AND LAKE
CONROE DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3046 9529 3025 9560 3055 9577 3067 9554
TIME...MOT...LOC 2055Z 322DEG 15KT 3056 9557

40
Special weather statement, Aug 16, 3:02 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
402 PM CDT FRI AUG 16 2013

TXZ164-177>179-162130-
TRINITY-POLK-WALKER-SAN JACINTO-
402 PM CDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...WESTERN POLK...
EASTERN WALKER...AND SAN JACINTO COUNTIES...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER POINT BLANK...OR 17 MILES WEST OF
LIVINGSTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLDSPRING...POINT BLANK...LAKE LIVINGSTON STATE PARK...SOUTHERN WEST
LIVINGSTON...EVERGREEN AND OAKHURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3073 9536 3084 9520 3063 9494 3047 9519
TIME...MOT...LOC 2059Z 321DEG 15KT 3073 9523

40

The radar

The Houston radar (KHGX), 88 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 16, 3:56 PM CST to 3:57 PM CST
Where
Montgomery County, 1.72 mi WNW of Shenandoah
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.180, -95.477

A strong thunderstorm downed trees and branches near the Woodlands Mall area and near Research Park Drive.

Thunderstorm Wind, Harris

When
August 16, 4:57 PM CST
Where
Harris County, 0.37 mi NE of Houston Hgts
Measured
56 kt (64 mph) estimated gust
Crop damage
$8,000
Reported by
NWS Employee
Coordinates
29.753, -95.395

A severe thunderstorm downed a large tree in the Houston area near the intersection of West Grey Street and Hazel Street.

Thunderstorm Wind, Harris

When
August 16, 5:00 PM CST
Where
Harris County, 1.69 mi E of Sunny Side
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.679, -95.302

A severe thunderstorm produced wind damage that knocked down several trees and took off some roof shingles.

Thunderstorm Wind, Harris

When
August 16, 5:00 PM CST
Where
Harris County, 1.87 mi SW of Houston
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
29.714, -95.395

This wind gust was measured at the Medical Center Airport just west of downtown Houston. The location is 225 miles above ground level.

Thunderstorm Wind, Fort Bend

When
August 16, 5:23 PM CST
Where
Fort Bend County, 1.47 mi NNW of Fresno
Measured
55 kt (63 mph) estimated gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
29.550, -95.459

A severe thunderstorm downed trees in the Fresno area.

Thunderstorm Wind, Brazoria

When
August 16, 5:24 PM CST to 5:37 PM CST
Where
Brazoria County, 0.86 mi SSW of Pearland to 5.53 mi NNE of Iowa Colony
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.558, -95.284

A severe thunderstorm downed hundreds of trees, numerous power poles, and a lot of fences in the Pearland area between Highway 35 and Highway 288. Winds were estimated to be gusting up to 60 mph as the storm moved southward across the area.

Thunderstorm Wind, Brazoria

When
August 16, 5:37 PM CST
Where
Brazoria County, 1.38 mi E of Iowa Colony
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.482, -95.397

A severe thunderstorm downed trees around the Manvel area near Highway 288.

Thunderstorm Wind, Brazoria

When
August 16, 6:00 PM CST
Where
Brazoria County, 0.87 mi WSW of Rosharon
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
29.345, -95.463

A severe thunderstorm downed trees in the Rosharon area.

Thunderstorm Wind, Brazoria

When
August 16, 6:28 PM CST
Where
Brazoria County, 2.21 mi WSW of Anchor
Measured
54 kt (62 mph) estimated gust
Property damage
$12,000
Crop damage
$12,000
Reported by
Emergency Manager
Coordinates
29.203, -95.511

A serere thunderstorm downed trees near the Angleton and Holiday Lakes area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462603, 462663, 462622, 462624, 462628, 462636, 462643, 462649, 462653.